Kansas, 2019

Tornadoes and Flash Flood in Kansas, May 5, 2019

May 5, 2019 · NWS DDC · 19 events in 6 counties and zones

A warm front moved north back into Kansas initiating thunderstorms, some severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A warm front moved north back into Kansas initiating thunderstorms, some severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 5, 1:32 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 5, 1:32 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
232 PM CDT Sun May 5 2019

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Monday)
Issued at 103 PM CDT Sun May 5 2019

The focus for thunderstorm chances shift slighty east across
southwest Kansas and into portions of central Kansas this evening
ahead of a slowly deepening surface low in extreme southwest Kansas.
A prevailing southerly flow will further enhance moisture advection
into central Kansas as a sharpening dryline attendant to the surface
low remains situated across southwest Kansas. Steepening low/mid
level lapse rates ahead of the dryline and more than sufficient
instability will set the stage for thunderstorm development later
this afternoon as a series of H5 vort maxima eject out of the
Colorado Rockies into the high plains. SBCAPE values upward of 2500
to 3000 J/kg, favorable 0-3km shear at 30kt, and a modest +60kt
westerly flow aloft will increase severe potential with large hail
and damaging winds the main threat. An isolated tornado cannot be
ruled out.

As for temperatures, look for lows back down into the 50s(F) tonight.
For Monday, highs will be dependent on how far south a cold front
pushes southward into western/central Kansas before stalling out.
Highs are expected to be in the mid/upper 60s(F) to possibly near 70F
behind the boundary in central Kansas Monday afternoon with the
lower/mid 80s(F) more likely closer to the Oklahoma border.

.LONG TERM...(Monday night through Sunday)
Issued at 230 PM CDT Sun May 5 2019

Regardless of weak ridging aloft moving out of the Southern Rockies
into the Western High Plains Monday, thunderstorms will be possible
Monday evening in vicinity of a cold front projected to push
southward through much of western and central Kansas late in the
day. Although upper level westerlies will be relativly weak,
abundant moisture/instability and sufficient forcing associated with
the frontal boundary should be enough to trigger thunderstorm
development across portions of southwest and central Kansas toward
the evening hours. Thunderstorm chances continue each day through at
least Wednesday due to little movment of the aforementioned frontal
boundary while an upper level trough pushes ashore into the Desert
Southwest Tuesday, setting up an increasingly difluent southwest
flow aloft across the Western High Plains.

Near to a little below normal temperatures are likely dependent on
the orientation of a near stationary frontal boundary draped across
the area Tuesday. Should see highs generally up into the 60s(F)
and the lower/mid 70s(F). Cooler air begins to spread into western
Kansas behind a strong cold frontal passage late Wednesday. Could
see a wide range of temperatures Wednesday with highs possibly
only up into the 50s(F) toward west central Kansas to the 70s(F)
further southeast...all dependent on timing of the front.
Significantly cooler air spilling into the area may limit highs
to the 50s(F) Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1228 PM CDT Sun May 5 2019

Isolated thunderstorms will be possible across central and portions
of southwest Kansas late this afternoon and evening, potentially
affecting areas along and east of a KGCK to KLBL line. Otherwise,
predominately VFR conditions will prevail through late this evening.
Southerly winds around 15 to 25kt are expected to continue through
this evening as a lee side trough of low pressure remains anchored
in extreme eastern Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  76  54  71 /  30  40  50  50
GCK  53  71  51  68 /  20  40  50  50
EHA  52  82  53  75 /  10  20  30  30
LBL  55  82  55  74 /  20  30  40  40
HYS  55  65  49  61 /  30  50  70  60
P28  57  80  57  73 /  30  50  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, May 5, 2:52 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
352 PM CDT Sun May 5 2019

KSZ030-031-043>046-061>066-074>081-084>090-060945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
352 PM CDT Sun May 5 2019 /252 PM MDT Sun May 5 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Isolated thunderstorms are expected to develop late this afternoon
in the vicinity of a sharpening dryline extending across southwest
Kansas, then move eastward into central Kansas through this evening.
Some storms may be severe capable of producing up to tennis ball
size hail and damging winds 60 to 70 mph. An isolated tornado cannot
be ruled out.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms will be possible across portions of
southwest and central Kansas each day through Wednesday. Large hail,
damaging winds, and heavy rainfall will be the main threats with the
strongest storms. Tornadoes may be possible as well.

Days 2-7 Hazards
----------------
* Monday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Tuesday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 PM generally east of a
Dighton to Liberal line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 5, 3:03 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
403 PM CDT Sun May 5 2019

KSZ076-077-086-087-052200-
Gray KS-Seward KS-Meade KS-Haskell KS-
403 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...NORTHERN
MEADE...SOUTHERN GRAY AND SOUTHEASTERN HASKELL COUNTIES UNTIL 500 PM
CDT...

At 402 PM CDT, Doppler radar was tracking a rapidly developing
strong thunderstorm near Tice, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Meade and Missler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify to severe levels, so be certain to monitor
local radio stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3740 10076 3750 10073 3756 10024 3734 10021
      3719 10034
TIME...MOT...LOC 2102Z 274DEG 17KT 3743 10069

UMSCHEID

The radar

The Dodge City radar (KDDC), 66 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 tornado, 2 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Meade

When
May 5, 3:45 PM CST
Where
Meade County, 9.38 mi NNW of Collano
Measured
1.75 in hail
Reported by
Public
Coordinates
37.420, -100.580

Hail, Hodgeman

When
May 5, 4:00 PM CST
Where
Hodgeman County, 8.31 mi N of Jetmore
Measured
1 in hail
Reported by
Public
Coordinates
38.200, -99.890

The hail was mostly pea to dime size but a few quarter sized stones were observed.

Hail, Hodgeman

When
May 5, 4:06 PM CST
Where
Hodgeman County, 8.31 mi N of Jetmore
Measured
1 in hail
Reported by
Public
Coordinates
38.200, -99.890

Hail, Meade

When
May 5, 4:21 PM CST
Where
Meade County, 5.55 mi N of Meade Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.360, -100.340

Hail, Hodgeman

When
May 5, 4:26 PM CST
Where
Hodgeman County, 4.05 mi WNW of Gray
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.190, -99.720

Heavy Rain, Meade

When
May 5, 4:30 PM CST to 7:30 PM CST
Where
Meade County, 6.73 mi WNW of Fowler
Reported by
Public
Coordinates
37.400, -100.320

The rain gauge that holds 10 inches overflowed. There was severe flooding in the area.

Heavy Rain, Meade

When
May 5, 4:30 PM CST to 8:30 PM CST
Where
Meade County, 4.99 mi W of Fowler
Reported by
Public
Coordinates
37.390, -100.290

The 6 inch capacity rain gauge overflowed. Estimated 7 inches but it could have been more.

Tornado, Ford

When
May 5, 4:36 PM CST to 4:41 PM CST
Where
Ford County, 7.11 mi N of Howell to 6.61 mi N of Howell
Rating
EF0
Path length
0.57 mi
Path width
75 yd
Reported by
Official NWS Observations
Coordinates
37.882, -100.160

Landspout tornado moved slowly south-southeast but did not do damage. It was visible from the NWS office in Dodge City.

Hail, Stevens

When
May 5, 4:45 PM CST
Where
Stevens County, 6.18 mi NE of Hugoton
Measured
1 in hail
Reported by
Public
Coordinates
37.250, -101.280

Hail, Stevens

When
May 5, 4:50 PM CST
Where
Stevens County, 6.18 mi NE of Hugoton
Measured
1 in hail
Reported by
Public
Coordinates
37.250, -101.280

Flash Flood, Meade

When
May 5, 5:00 PM CST to 11:00 PM CST
Where
Meade County, 6.73 mi WNW of Fowler to 5.13 mi W of Fowler
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Public
Coordinates
37.400, -100.320

Rainfall of nearly 10 inches caused very severe flash flooding. Water came across highway 23 and washed an old concrete truck full of concrete across the highway and into an adjacent draw about 400 yards away. The drum of concrete had been there for decades. Also, water washed out a bridge and a resident of nearly 90 years had never seen so much water. The majority of the rain fell in a 3 hour period.

Hail, Gray

When
May 5, 5:02 PM CST
Where
Gray County, 3.43 mi SW of Cimarron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.770, -100.400

Tornado, Meade

When
May 5, 5:15 PM CST to 5:19 PM CST
Where
Meade County, 5.84 mi N of Missler to 5.11 mi N of Missler
Rating
EF1
Path length
1.08 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
37.404, -100.433

This was one of three tornadoes in the area. This one moved slowly southwest. It was NOT a landspout tornado.

Tornado, Meade

When
May 5, 5:49 PM CST to 5:51 PM CST
Where
Meade County, 5.05 mi N of Missler to 4.63 mi N of Missler
Rating
EFU
Path length
0.42 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
37.393, -100.433

This 2nd of three tornadoes was over pasture ground.

Tornado, Meade

When
May 5, 6:04 PM CST to 6:07 PM CST
Where
Meade County, 6.02 mi NE of Missler to 5.38 mi NE of Missler
Rating
EFU
Path length
0.73 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
37.387, -100.360

This was the third of three tornadoes in this vicinity. It moved slowly south but was over cropland.

Hail, Meade

When
May 5, 6:09 PM CST
Where
Meade County, 5.55 mi N of Meade Muni Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
37.360, -100.340

Hail, Gray

When
May 5, 6:30 PM CST
Where
Gray County, 5.31 mi SSW of Montezuma
Measured
1 in hail
Reported by
Public
Coordinates
37.530, -100.490

Hail, Meade

When
May 5, 7:30 PM CST
Where
Meade County, 4.69 mi SSE of Fowler Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.320, -100.140

Hail, Comanche

When
May 5, 8:07 PM CST
Where
Comanche County, 6.24 mi S of Buttermilk
Measured
1 in hail
Reported by
Public
Coordinates
37.010, -99.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837063, 837064, 837065, 837066, 837067, 837079, 837080, 835605, 837068, 837069, 837062, 837070, 835608, 835610, 835613, 837072, 837074, 837075, 837076.